Heart palpitations

Hi there. I am hypothyroid and take desiccated thyroid. Lately I am having really bad heart palpitations, so I went a few days without thyroid, thinking it was possibly to much. I only take 1.5 30mg tabs. It did not change. I also am completely bone exhausted, and am having numb hands again. In the summer I had iron ivs, and the numbness went away. I am seeing a new doctor and having labs done shortly, just waiting for the proper days in my cycle. In the mean time..wondering if anybody has advice? Thank you.

12 Replies

oldestnewest
  • What dose of levothyroxine were you taking before you switched to NDT.

    Do you mean you now take one-and -a-half 30mg NDT tablets.?

  • I have never taken levothyroxine. I'm in canada. I have only taken ndt. Yes, 1.5 30mg tabs at this time.

  • Daisylain,

    We would need to see your TSH, FT4 and FT3 results and ranges to be able to advise whether 45mg is sufficient dose or needs raising. Arrange the blood draw early in the morning when TSH is highest and fast (water only) as TSH drops after eating and drinking. Take Armour dose after the blood draw or you will get a very high FT3 result.

  • Thank you

  • 1) Palpitations and fast heart rate can occur with under-treatment as well as over-treatment of hypothyroidism. So, if reducing your meds doesn't solve the problem then you may have been under-treated to start with. To check this, you need tests of TSH, Free T4 and Free T3.

    2) If you have autoimmune hypothyroidism (also known as Hashimoto's Thyroiditis or Hashi's) then it can cause big swings in the level of thyroid hormones in your blood stream and that makes people feel dreadful. Hashi's is caused by antibodies attacking the thyroid and destroying it cell by cell. Reducing the number of antibodies slows down the progression of the disease and reduces the swings in hormone levels which make people feel ill. Antibody numbers fluctuate, so if you get a negative result there is no guarantee it will stay negative. Some people can achieve this by changing diet - going gluten-free for example helps quite a lot of people to reduce their antibody levels. Look for info on Izabella Wentz, a fellow sufferer. She has a website, a Facebook page, and has written a book which gets good reviews on Amazon.

    The thyroid antibody levels can be tested. See this link for details :

    labtestsonline.org.uk/under...

    3) You may be intolerant of one of ingredients of your meds, and might feel better with a different brand.

    4) You probably have nutrient deficiencies. Nutrient levels are usually low in hypothyroidism and we all do better if we supplement to keep nutrient levels optimal not just anywhere in the reference range. Low levels of nutrients cause lots of symptoms of their own. The basic nutrients for good thyroid function are iron/ferritin, vitamin B12, vitamin D, and folate.

    Blood tests for thyroid function should always be done first thing in the morning, preferably before 9am. People need to fast for the tests (except for water which should be drunk freely).

    What kind of meds are you taking? Meds should be stopped for up to 24 hours before testing, but the length of time depends on what you are taking.

  • Thank you for all of this info. I guess I just have to wait for test results. My doctor thinks the heart palpitations are adrenal crash symptoms, rather then the thyroid. I'm getting both tested. I took 6 iron ivs 6 months ago. I have my b12 and d3 in check now too. I only take thyroid and progesterone at this time. I'm also celiac, gluten free for 15 years, and auto immune paleo. Thanks again, I was panicking and trying to self medicate, I will wait for my tests :)

  • As humanbean states underdosing can also cause palps as our heart can struggle if not on sufficient hormones.

    I've had palpitations whilst undiagnosed and also when on levothyroxine - these were particularly bad during the night but mine have resolved now. Not pleasant at all and you will have been worried.

  • I am in Canada. I have never taken synthetic thyroid, only natural dessicated.

  • My last labs after being on the 45mg of ndt were:

    t4 free 12.3 ( 11-23)

    t3 free 4.4 ( 3.5-6.5)

    Tsh.81 (.10-5.0 )

  • Daisylain, what I'd do is copy and paste your results on a new post as they will be lost as your post has now moved on.

    I will say that your doctor has taken more notice of your TSH than the Frees.

    Both FT4 and FT3 are too low, should be nearer the top of the range. You need an increase in NDT.

  • Thank you. I will

  • Hi Daisylain

    When you get palps try taking a teaspoon of Magnesium Calm powder + a flat teaspoon of vitamin C powder in warm water, add some bicarb as well, if you like. (Get these from iHerb)

    This can reduce my palps sometimes; the heart likes magnesium.

    I'm just off to take some now:-)

    S

You may also like...